Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

On weight reduction diet. Have skin rashes like psoriasis and loss of appetite. Proper diagnosis?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions

I am a 31 yo Indian male living in Australia. I must start with saying that I have been on a weight reduction diet since 4 months, I have noticed that I haven't been eating well especially in the last three weeks. I have been doing some moderate weight training as well. I had a injury to my XXXXXXX about 4 yrs while playing soccer and I had this bad habit of scratching that area simply because it felt good and have been on and off on store ointments. I met a General Physician about it and he said it may be looking like Psoriasis, however he said he will give me an ointment that contains calcipotriol and Betamethasone. After continous application to the long standing scar I haven't had the tendency to itch at all and haven't had any problems since two months. Even prior to medication it wasn't painful but itchy during colder climates as it gets drier. I always wear long pants and I haven't exposed it to sunlight anyway. Now there is only a dark scar and the skin has smoothed out. As I have been on diet to reduce weight, I started also taking Vitamin B tablets from local shop. In the last 7 days, I have observed one hair strand like vertical line on my right thumb nailright in the middle extending from the tip to the base. However it is so thin it is almost like one hair strand inside my nail. It is not at all painful and I didn't know it was even there. It looks to have been sighted at the same time as the Vit B tablet and a couple of neurofen (Ibuprufen) I took as I felt weak after a couple of days of gym without eating anything and kind of feverish. I feel perfectly fine in the last couple of days as I have been back to energy foods including chicken. Concerned I also went to the doc and he said the vertical line wasn't something I needed to worry about. However since I have been deliberately losing weight in the gym, I wanted to have a blood test and Vit deficiency test, liver & kidney func test and currently awaiting results. Doctor I would like to know if I need to be worried about this thin vertical line only on my right thumb, I am so worried that I have lost my appetite when I read the differential diagnosis? Also I am on crestor tablet 10mg, cholesterol medicatiom since three years. I am overweight but trying to lose weight. Could you please advice me doc? Thank you
Posted Sun, 9 Dec 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 35 minutes later
Thanks for writing in.

The description you are giving suits the diagnosis of psoriasis or Asteotic eczema.
There is nothing to be worried about as both are very much treatable.

Also the cholesterol lowering drugs like statins cause dryness of skin and cause ichthyosis like changes.Which can revert back to normal on stopping drugs.

Also I would like to know-
Do you have lesions on finger webs/scalp/back/elbow /knee area?
Any family member affected with similar condition?
Do the lesions stay like that or go away after some time?

Can you upload photos of the affected area?
Photos can help a lot to predict the condition.

Wherever you have a visible lesion on the skin you can take a close up photograph of it and UPLOAD it in UPLOAD YOUR reports section.

Answer the questions and we can continue the discussion here.

Till then my advise would be to continue the application of betamethasone+calcipotriol cream.
Use a good quality moisturizer with aloe and XXXXXXX butter twice a day.It will help a lot.
Awaiting your response.

MD Dermatology.

Above answer was peer-reviewed by
Follow-up: On weight reduction diet. Have skin rashes like psoriasis and loss of appetite. Proper diagnosis? 1 hour later
Hello Doctor,

Thank you for your prompt reply. I have now uploaded 3 pictures, one pic of my thumb nail and two pictures of my XXXXXXX scar.

To answer your questions doc:

1. I do not have any lesions on finger web, scalp, knee area
2. Absolutely no one in my family I know is effected with similar condition
3. In my case as per the pictures of my XXXXXXX that I have uploaded, I didn;t wear XXXXXXX pad while playing football and I got a small bruise which I started scratching almost everyday for about 4 years. I met doctors in between who told me soak a cloth in saline water and apply it gently, to not apply soap. However I couldn't sustain such rroutines. As I used to sweat or when talking on a phone, I subconciously keep scratching that effected area and now it has become so large in its appearence. As the cold climate sets in, it does get dry and sometimes during sleep I scratch the area. However sonce the last two months , I havent had any problems and also the visibly darkish appearence of the skin around the focal point has also reduced as I have been using coco butter and the ointment I mentioned previously. I haven't felt like itching in the last two months at all. Therefore I am very happy with its progress, however the scar remains as it is with slow reduction. But when the vertical line on my thumb appeared, I got paranoid and was wondering if I have any other serious illness. I do not have any such areas in my body anywhere that looks similar. As far as I can remember I have only scratched the effected area on my left XXXXXXX as shown in the picture. There has never been any bleeding as such, untless I have thoroughly scratched.

Is the vertical band on my right thumb nail something I need to worry about as well Doctor?

Thank you for your response
Answered by Dr. Sudarshan 4 hours later
Hi again,

Thanks for the details.
Ive gone through the photos uploaded by you.
The photos suggest a xerotic /asteotic eczema.It does not look like psoriasis at all.
It is a common condition and nothing to worry about.

Use a good quality moisturizer twice daily apply betamethasone cream once daily regularly for 15 days and it should be better.

The vertical line on thumb nail is called longitudinal leuconychia. It is a common finding and does not signify any disease.It is independent finding and nothing to do with eczema over leg.No treatment is needed for that.

To reassure you once again,you dont have any serious illness and there is nothing to be worried about.

Hope this helps

Above answer was peer-reviewed by
Follow-up: On weight reduction diet. Have skin rashes like psoriasis and loss of appetite. Proper diagnosis? 53 minutes later
Hello Doctor,

Thank you very much for your reply. I am quite relieved to find that I am not having any serious issues. Also Doc one thing I forgot to mention I have Hepatitis A antibody when I tested during my childhood. I had a Hep test done last September 2011 and everything was found to be fine. I haven't had abdominal pains or any other issues associated with liver yet. I do consume Alcohol in moderation.

Also the vertical line on my thumbnail is a little bit more (only slightly) brownish/greyish/blackish than it appears in the picture as very thin almost like a single hair strand in my nail. It appears sort of different color under yellow and white light. Somehow my camera doesn't magnify it enough and therefore I uploaded the best possible picture. I am not sure if it could make any difference in your diagnosis, so I thought I will inform you about this. I don't have any pain or clubbing in any of my finger nails either. Also the GP who examined me couple of days ago said the same thing that I do not need to worry about it.

Once again I thank you for your respone and I will rate you highly for taking interest in my query.

Answered by Dr. Sudarshan 2 hours later

Ive gone through the new image.Its the same one .Its called longitudinal melanonychia.It is a incidental finding.It is NOT a disease and NO treatment is needed.
There is nothing to be worried about.

Hope it helps.

If you are satisfied with the answer please accept it and rate it at the end.

Above answer was peer-reviewed by
Follow-up: On weight reduction diet. Have skin rashes like psoriasis and loss of appetite. Proper diagnosis? 30 minutes later
Hi Doctor,

Thank you for your reply. I am satisfied with your answer. Just to clarify your initial post that it may be longitudinal leukonychia or melanonychia? What is your conclusion doctor?

Thank you
Answered by Dr. Sudarshan 14 hours later
Hi again,

Its called longitudinal melanonychia(meaning pigmented band over nail).

Hope this clears the confusion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor